EMA pulls an opioid from the 1950s used to treat dry cough
The European Medicines Agency said Friday that it’s pulling from all European markets pholcodine-containing medicines, which are an opioid used in adults and children for the treatment of dry cough and in combo with other drugs as a treatment for cold and flu.
The decision to pull the medicines comes as the EMA points to the results from the recent ALPHO study, which show that use of pholcodine during the 12 months preceding anesthesia is linked to a risk of an anaphylactic reaction related to the neuromuscular blocking agents (NMBAs) used (with an adjusted OR of 4.2, and a 95% confidence interval of 2.5 to 6.9).
“Healthcare professionals should consider appropriate treatment alternatives and advise patients to stop taking pholcodine-containing medicines,” EMA said.
Companies marketing pholcodines had to conduct the ALPHO study following a previous safety review from 2011.
“As no effective measures have been identified to minimise this risk, pholcodine medicines are being withdrawn from the EU market,” EMA added Friday, telling patients on pholcodines to contact their doctors or pharmacists and they will prescribe another drug.
A 2013 review of the evidence linking pholcodine exposure to NMBA hypersensitivity noted that when pholcodine was withdrawn from the Norwegian market in March 2007, the country saw a “fall in pholcodine and suxamethonium sensitization rates and also in the incidence of NMBA anaphylaxis.” But EMA said those studies did not convincingly establish a causal link between pholcodine use and anaphylaxis from NMBA use.
Used as a cough suppressant since the 1950s, pholcodine-containing drugs are authorized in Belgium, Croatia, France, Ireland, Lithuania, Luxembourg and Slovenia. Pholcodine is often used in combo with other drugs, made available as syrups, oral solutions, and capsules under various trade names and as generics, including Dimetane, Biocalyptol and Broncalene.
“For patients scheduled to undergo general anaesthesia with NMBAs, healthcare professionals should check whether patients have used pholcodine-containing medicines in the last 12 months and maintain awareness about potential perianaesthetic anaphylactic reaction related to NMBAs,” EMA said.